Alert archive / Utah / Flash Flood Warnings in 1999
Flash Flood Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 28, 1999, 9:57 PM MDT for Washington County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 28, 1999, 9:57 PM MDT (03:57 UTC)
- Expired
- Jul 29, 1999, 12:00 AM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, UT
The radar
The Cedar City radar (KICX), 49 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3846 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSLC 290407 RRA FFWSLC UTC053-290600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 957 PM MDT WED JUL 28 1999 ...FLASH FLOOD WARNING EXTENDED UNTIL MIDNIGHT FOR LA VERKIN CREEK... THE FLASH FLOOD WARNING FOR LA VERKIN CREEK HAS BEEN EXTENDED UNTIL MIDNIGHT. ALTHOUGH THE RAIN HAS STOPPED...LAW ENFORCEMENT OFFICERS REPORT WATER IN THE CREEK IS NEAR FLOOD STAGE AND STILL RISING. DOPPLER RADAR INDICATES UP TO 4 INCHES OF RAIN FELL IN THE KOLOB CANYON AREA AT THE HEADWATERS OF LA VERKIN CREEK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. IN ADDITION...DRIVERS MUST BE EXTRA CAUTIOUS AT NIGHT WHEN HIGH WATER IS DIFFICULT TO SEE. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3718 11336 3708 11322 3743 11299 3744 11319
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 9:10 PM MDT, 47 minutes earlier.
Area forecast discussion, Jul 28, 9:10 PM MDT, 47 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH 910 PM MDT WED JUL 28 1999 SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER UTAH THROUGH THURSDAY. A MORE WESTERLY FLOW OVER NORTHERN UTAH FRIDAY WILL RESULT IN SOME DRYING OVER THE NORTHWEST. DISCUSSION...THUNDERSTORMS APPEARED TO FORM IN SOMEWHAT OF AN ARC ACROSS THE STATE THIS EVENING FROM SOUTHWEST WYOMING TO WASHINGTON COUNTY IN SOUTHWEST UTAH. ONE COULD MAKE AN ARGUMENT THAT THIS WAS CAUSE BY A WEAK DISTURBANCE AT 400MB OR 300MB DEPENDING ON WHICH PORTION OF THE STATE YOU WERE LOOKING AT. BOTTOM LINE IS THAT THE ATMOSPHERE IS VERY MOIST AND ANY WEAK DISTURBANCE, SOME OF WHICH ARE NOT IDENTIFIABLE BY THE MODELS, COULD TOUCH OFF THE THESE THUNDERSTORMS. THUNDERSTORMS ARE GOING TO REST NOW AS CLOUD TOPS COOLING MOST AREAS, SO WILL DROP FLASH FLOOD WATCH FOR SOUTHERN UTAH AT THIS TIME. SLC AT .89 PRECIP WATER THIS EVENING WHICH CORRELATES WELL WITH THE GOES SOUNDER PW. THE GOES SOUNDER INDICATES THAT THE ENTIRE STATE IS FROM 0.90 TO 1.35 OF AN INCH WITH NO BREAK IN THE MOISTURE EXPECTED UNDER THE SOUTHERLY FLOW. CURRENT FORECAST ON TRACK WITH CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. SLC 4443 CDC 5554 STRUTHWOLF .SLC...NONE
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:00 PM MDT | Flash Flood Warning | SLC | Summit | 3 hr |
| Jul 28, 7:19 PM MDT | Severe Thunderstorm Warning | SLC | Rich | 41 min |
| Jul 29, 4:22 PM MDT | Severe Thunderstorm Warning | SLC | Cache | 53 min |
Nearby
Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.